Anti-N-methyl-D-aspartate receptor (NMDAR) antibody encephalitis is a recently identified autoimmune disorder that is increasingly recognized in children. Most cases occur in girls and women and may be paraneoplastic with an associated ovarian teratoma. Characteristic clinical features include neuropsychiatric symptoms, dyskinesias, decreased consciousness, and autonomic instability. We report the first case of asystole associated with temporal lobe seizures in this disorder and highlight the need for careful monitoring for this potentially fatal complication. A 15-year-old previously healthy girl presented with focal seizures and personality changes that progressed to periods of agitation and confusion alternating with catatonia. Anti-NMDAR antibodies were detected in the cerebrospinal fluid and serum. Twenty-six days after initial presentation, new seizures developed characterized by bradycardia and oxygen desaturation. Continuous video-electroencephalogram monitoring captured 3 seizures with left-temporal onset and associated asystole. An ovarian teratoma was diagnosed by pelvic ultrasound and computed tomography, and surgical resection was followed by gradual improvement in her neuropsychiatric symptoms. Treatment with phenobarbital beginning on day 26 lead to the cessation of seizures. However, asymptomatic bradycardia and pauses of 3 seconds continued. After insertion of a demand pacemaker on day 46, there were no further cardiac events. The patient was also treated with 2 courses of intravenous immunoglobulin. Outpatient follow-up at 4 months revealed near-complete neurologic recovery and no cardiac events. To our knowledge, ictal asystole has not previously been described as a complication of anti-NMDAR encephalitis; it is a preventable cause of death in this emerging pediatric disorder, which presents with protean symptoms and is easily misdiagnosed.
- Cardiac arrest
- Limbic encephalitis
ASJC Scopus subject areas
- Pediatrics, Perinatology, and Child Health